Indiana, 2016Tornadoes in Indiana, August 15, 2016
August 15, 2016 · NWS IND · 8 events in 5 counties and zones
An area of low pressure moved north of central Indiana allowing the region to remain in tropical air. A single, long tracking supercell thunderstorm moved northeast through Hendricks, Boone, Hamilton, Tipton, and Howard counties, the evening of August 15, producing six tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- $7,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved north of central Indiana allowing the region to remain in tropical air. A single, long tracking supercell thunderstorm moved northeast through Hendricks, Boone, Hamilton, Tipton, and Howard counties, the evening of August 15, producing six tornadoes. Two other thunderstorms produced separate tornadoes, one in Avon and one northwest of Lafayette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 15, 3:33 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 15, 3:33 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
433 PM EDT MON AUG 15 2016
.UPDATE...
The Aviation Section has been updated below.
&&
.SYNOPSIS...
Issued at 211 PM EDT Mon Aug 15 2016
Low pressure over the middle Mississippi valley will push toward
the Great Lakes tonight. Showers and isolated thunderstorms along
and ahead of the front will continue to spread across much of
central Indiana. As the low pushes farther east on Tuesday...it
will drag a cold front across Central Indiana...once again
bringing chances for rain showers.
Dry air and weak high pressure will build across the region by
Tuesday evening and into Wednesday...allowing a return to dry
weather.
Late in the work week...warmer and southerly flow will return to
the Ohio Valley...bringing chances for afternoon and evening showers
and storms to return.
A stronger cold front is expected to arrive on
Saturday...providing our next best chance for well organized rain
fall. Look for temperatures to be at or near normals this week.
&&
.NEAR TERM /Tonight/...
Issued at 211 PM EDT Mon Aug 15 2016
Again today the main story is told within the water vapor imagery.
A tropical stream of deep moisture continues to flow northeast in
to the Ohio Valley and the Great Lakes. A surface low was found
across Illinois. Radar shows extensive rain showers across
central Indiana...lift northward within the flow aloft. National
Radar mosaics shows rain showers extending from Indiana all the
way to Texas within the moist flow aloft.
The Surface low is expected to push to the great lakes tonight.
forecast soundings and Time heights continue to show strong lift
and deep moisture across the area. 305K GFS Isentropic surface
shows broad Isentropic lift continuing through the night with
specific humidities over 12 g/kg! Still very moist. Meanwhile the
GFS and NAM continue to suggest that a broader short wave over the
Central Plains will slide east tonight and Tuesday...providing
additional forcing and help to kick the moist tropical flow toward
a more easterly direction. Giving the ample moisture and very good
forcing...will trend pops once again higher than mavmos. With
cloud and rain expected and cold front expected to push through
after 12z Tues...will trend lows toward wetbulbs...at or above
mavmos.
A steady but slow rain fall as we have been seeing continues to be
expected. However...brief heavy downpours cannot be ruled out.
Slow rain fall rates will be good to prevent flash
flooding...however...as amounts add up...areal flooding will be
possible as low lying spots will still be susceptible to
flooding. Will hold the course with the ongoing Flash Flood Watch.
&&
.SHORT TERM /Tuesday through Thursday/...
Issued at 211 PM EDT Mon Aug 15 2016
Forecast soundings and time heights remain deeply saturated on
tuesday morning. GFS and NAM both suggest the previously
discussed broad trough aloft pushing east across Indiana and
providing good forcing. Surface cold front is also expected to
push across Central Indiana during the morning hours. Forecast
soundings show dry air beginning to intrude within the column as
the day progresses...which should be expected as flow aloft
shifts from the moist...southerly gulf flow to a more w-nw dry
Pacific flow. Thus will trend pops lower as the day progresses.
With the change in air masses...will stick close to the mavmos on
highs.
GFS and NAm continue to show a weak ridge of high pressure in
place across central Indiana on Tuesday night and Wednesday with
weak subsidence. Aloft ...the GFS and NAM are now suggesting a
secondary...weak short wave pushing into the Great lakes and
Indiana On Wednesday. Confidence in the feature is low...as deeper
moisture will be limited with the change in the flow aloft.
Will trend toward dry pop Tuesday Night and Wednesday.
By Wednesday night and Thursday Surface and mid level ridging
remain in place across Indiana and the Ohio Valley as...extending
from High pressure across the southeast. However lower level flow
looks to become more southerly...allowing warm and moist gulf air
to return. Minimal forcing aloft appear in place on Wednesday
Night and Thursday. Forecast soundings suggest steep lapse rates
for Thursday during the peak heating hours. Thus will keep some
chances for rain mainly during the afternoon hours on Thursday. A
blend on temps will work ok.
&&
.LONG TERM /Thursday night through next Monday/...
Issued at 223 PM EDT Mon Aug 15 2016
Ensembles suggest a sheared out weak upper trough will slowly
traverse the local area during the later parts of the week. Will
keep some small chance PoPs in the forecast for late this week to
cover this feature.
Appears a rather strong trough will dig into the Great Lakes and
Ohio Valley over the upcoming weekend. The best precipitation
chances during the extended will be related to this feature. This
trough should be strong enough to shove the instability and moisture
off to the south by Sunday night and Monday, so will go dry in those
periods.
&&
.AVIATION /Discussion for the 152100Z TAFS/...
Issued at 433 PM EDT Mon Aug 15 2016
Updated current conditions, but otherwise TAFs look on track.
Previous discussion follows...
Widespread rainfall, with associated areas of IFR visibilities and
ceilings, continues to lift slowly north across the area ahead of
a surface wave near KSTL. As this wave drifts north into Illinois,
should see the rainfall and IFR conditions become more scattered
with time as the afternoon goes by. IFR and steadier rain may
linger longer in the KLAF area, which will be closer to the
surface wave.
Trailing vorticity tail is progged to pass through the area this
evening and overnight, along with a 35-40 kt low level jet, so
rainfall and IFR conditions may increase again by then. Model data
suggest some elevated instability may move into the area by this
evening as well, so there may be a enhanced threat for lightning
strikes in the vicinity of the terminals by that time.
Surface winds 120-150 degrees at 8-11 kts this afternoon will
gradually veer around to 180-200 degrees at 10-13 kts by late
tonight.
&&
.IND Watches/Warnings/Advisories...
Flash Flood Watch through Tuesday evening for INZ021-028>031-
035>039-043>049-051>057-060>065-067>072.
&&
SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....JAS
AVIATION...JAS/CP
Hazardous weather outlook, Aug 15, 3:37 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EDT MON AUG 15 2016
INZ040>042-162045-
MADISON-DELAWARE-RANDOLPH-
INCLUDING THE CITIES OF...ANDERSON...MUNCIE
437 PM EDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: HEAVY RAIN AND ISOLATED THUNDERSTORMS POSSIBLE.
HAZARDS: LOCALIZED FLOODING. LIGHTNING.
TIMING: ANY TIME.
DISCUSSION: A FRONT REMAINING IN THE AREA WILL CONTINUE TO PROVIDE
CHANCES FOR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE TIME THROUGH
SUNDAY. HEAVY RAINFALL AND FLOODING ARE POSSIBLE INTO TUESDAY.
LIGHTNING AND GUSTY WINDS WILL ALSO BE POSSIBLE.
DISCUSSION: A FRONT WILL INTERACT WITH TROPICAL GULF MOISTURE AND
PRODUCE SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL OFF AND ON
EARLY THIS WEEK. OTHER SYSTEMS WILL BRING ADDITIONAL CHANCES FOR
STORMS LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL AMOUNTS AND
STORM IMPACT REPORTS WOULD BE APPRECIATED THROUGHOUT THE NEXT
COUPLE OF DAYS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>039-043>049-051>057-060>065-067>072-162045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-
HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-
MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...INDIANAPOLIS...TERRE HAUTE...SHELBYVILLE...
BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
437 PM EDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: HEAVY RAIN AND ISOLATED THUNDERSTORMS POSSIBLE.
HAZARDS: FLASH FLOODING. LIGHTNING.
TIMING: ANY TIME.
DISCUSSION: A FRONT REMAINING IN THE AREA WILL CONTINUE TO PROVIDE
CHANCES FOR THUNDERSTORMS. WITH A TROPICAL AIRMASS IN
PLACE...HEAVY RAIN AND FLASH FLOODING ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE TIME THROUGH
SUNDAY. HEAVY RAINFALL IS EXPECTED AND FLOODING IS POSSIBLE INTO
TUESDAY. LIGHTNING AND GUSTY WINDS WILL ALSO BE POSSIBLE.
DISCUSSION: A FRONT WILL INTERACT WITH TROPICAL GULF MOISTURE AND
PRODUCE SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL OFF AND ON
EARLY THIS WEEK. OTHER SYSTEMS WILL BRING ADDITIONAL CHANCES FOR
STORMS LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL AMOUNTS AND
STORM IMPACT REPORTS WOULD BE APPRECIATED THROUGHOUT THE NEXT
COUPLE OF DAYS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Local storm report, Aug 15, 3:57 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HEAVY RAIN 2 S CASTLETON 39.88N 86.05W
08/15/2016 M0.98 INCH MARION IN CO-OP OBSERVER
AMOUNT SINCE MIDNIGHT. AMOUNT SINCE SATURDAY IS NOW
2.53 INCHES.
&&
BHHLocal storm report, Aug 15, 4:11 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY RAIN 3 E CARMEL 39.97N 86.05W
08/15/2016 M0.92 INCH HAMILTON IN AMATEUR RADIO
AMOUNT SINCE MIDNIGHT.
&&
BHHLocal storm report, Aug 15, 4:16 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HEAVY RAIN GREENWOOD 39.62N 86.11W
08/15/2016 M2.18 INCH JOHNSON IN PUBLIC
2.18 TODAY. STORM TOTAL 5.06 SINCE SATURDAY
&&
CPLocal storm report, Aug 15, 4:20 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 1 NE RUSHVILLE 39.62N 85.43W
08/15/2016 M2.51 INCH RUSH IN TRAINED SPOTTER
48 HOUR TOTAL
&&
CPTornado, Hendricks
- When
- August 15, 4:36 PM EST to 4:39 PM EST
- Where
- Hendricks County, 1.66 mi W of Clayton to 1.64 mi NNW of Clayton
- Rating
- EF1
- Path length
- 1.83 mi
- Path width
- 500 yd
- Property damage
- $18,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.681, -86.561
An EF-1 tornado, with maximum winds estimated at 105 mph, caused minor damage to a few farm buildings, rolled a trailer, and uprooted trees.
Tornado, Tippecanoe
- When
- August 15, 4:56 PM EST to 4:57 PM EST
- Where
- Tippecanoe County, 1.75 mi WSW of Cairo to 1.34 mi WSW of Cairo
- Rating
- EF0
- Path length
- 0.51 mi
- Path width
- 40 yd
- Property damage
- $4,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.518, -86.949
An EF-0 tornado, with maximum winds estimated at 85 mph, downed three trees, destroyed a mailbox, and flattened a 25 yard wide path of corn.
Tornado, Hendricks
- When
- August 15, 5:06 PM EST to 5:07 PM EST
- Where
- Hendricks County, 1.65 mi W of Brownsburg to 1.55 mi WNW of Brownsburg
- Rating
- EF1
- Path length
- 0.42 mi
- Path width
- 100 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.853, -86.431
An EF-1 tornado, with maximum winds estimated at 95 mph, uprooted several trees and pushed a pontoon boat across the street.
Tornado, Hendricks
- When
- August 15, 5:15 PM EST to 5:16 PM EST
- Where
- Hendricks County, 1.49 mi NW of Avon to 1.48 mi NW of Avon
- Rating
- EF1
- Path length
- 0.02 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.785, -86.419
A few tree trunks were snapped due to this brief EF-1 tornado touchdown, with maximum wind speeds of 95 mph.
Tornado, Hendricks
- When
- August 15, 5:19 PM EST to 5:20 PM EST
- Where
- Hendricks County, 4.95 mi N of Brownsburg to 4.96 mi N of Brownsburg
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 40 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.922, -86.399
An EF-0 tornado, with peak winds estimated at 80 mph, removed front porch pillars from a house and downed tree branches. This tornado occurred north of Brownsburg near the Boone-Hendricks County line.
Tornado, Boone
- When
- August 15, 5:27 PM EST to 5:35 PM EST
- Where
- Boone County, 2.21 mi N of Royalton to 1.81 mi SW of Northfield
- Rating
- EF2
- Path length
- 3.8 mi
- Path width
- 150 yd
- Property damage
- $25,000
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.962, -86.337
An EF-2 tornado, with peak winds estimated at 115 mph, destroyed a pole barn. A grain bin and farm equipment were also damaged. Tree trunks were snapped, limbs were downed, and some corn was flattened along the tornado's path. This tornado occurred between Whitestown and Zionsville.
Tornado, Hamilton
- When
- August 15, 6:04 PM EST to 6:06 PM EST
- Where
- Hamilton County, 1.99 mi S of Boxley to 1.74 mi SSE of Boxley
- Rating
- EF1
- Path length
- 0.42 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.141, -86.176
An EF-1 tornado, with maximum winds estimated at 105 mph, snapped several tree trunks and flattened corn stalks along the path.
Tornado, Howard
- When
- August 15, 7:17 PM EST to 7:18 PM EST
- Where
- Howard County, 3.13 mi ENE of Sycamore to 3.23 mi ENE of Sycamore
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 50 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.522, -85.868
An EF-0 tornado, with maximum winds estimated at 80 mph, snapped several tree branches, partially peeled tin roof off of a shed, and blew out a window in a barn and a house.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 15, 20161 death · 1 injured · $150,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 15, 20161 death · 68 kt wind · 19 events
- Flash Flood in Indiana, August 15 to 16, 2016$5.1 million · 1 event
- Flash Flooding in Missouri, August 15, 2016$25,000 · 6 events
- Damaging Winds in Virginia, August 15, 2016$27,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 15, 20161 in hail · 21 events
- Damaging Winds in Virginia, August 15, 201652 kt wind · 21 events
- Damaging Winds in Ohio, August 15, 2016$13,000 · 50 kt wind · 12 events
- Lightning Strike in Virginia, August 15, 2016$20,000 · 1 event
- Damaging Winds in West Virginia, August 15, 2016$15,000 · 50 kt wind · 3 events
- Flash Flooding in Texas, August 15 to 16, 20169 events
- Flooding and Heavy Rain in Arkansas, August 15 to 31, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658097, 658553, 658124, 658112, 658296, 658297, 658551, 658552.